View Full Version : Vyvanse causing depression?


italianstallion
04-04-16, 11:02 PM
I have been taking vyvanse for almost a full year of college now. My doc had me taking 60mg for the first semester and toward the end I was bumped up to 70mg. It was the most productive semester of my life, I was able to achieve things that I otherwise never would have including a 4.0 GPA. I want to say that it almost made me hyper, but in a good way, I was always very energetic and willing to do things, outgoing, whereas when I'm not on it I am in a low energy state.

In addition to helping me focus. When I'm not taking the meds on weekends/holidays I become a plant and am too lethargic to do anything productive, this is how I had been living my entire life pre taking medication. Taking the vyvanse gave me a drive, motivation to get things done and the ability to focus as well as be able to actually enjoy my classes etc. I was actually interested for the first time in my life in what I was learning in school.

However, my second semester has been very different and rough. I posted before trying to figure out the problem and realize I still haven't solved it. This semester I never felt the same effect and it's almost doing the opposite. Most of the time I feel like it has been putting me in a depressed state where I am unwilling to do anything. I dread every minute of my classes and have reverted back to the laziness. Besides helping me focus, I am exactly how I used to be before taking the meds.

My doc thought maybe I had developed a tolerance and told me to take the 70mg vyvanse with a 10mg evekeo if needed, but it didn't really seem to make a difference which leads me to believe that upping my dosage would not be the solution. Has anyone had a similar experience with vyvanse or adhd meds in general or know what the solution is? What good is being able to focus if I can't bring myself to do anything, I feel like I'd be better off not taking anything than being in this state.

I was able to get more out of life in the first semester being medicated than I ever had, it made me appreciate everything more, my classes, my family, relationships etc and I just want to get out of this slump. I don't know if all that was just the "honeymoon period" but I feel like it couldn't have been and if how I feel now is the medicine doing what it's actually supposed to do that I'd be better off without it. Let me know what you all think, I'd greatly appreciate it. Thank you.

Pugly
04-04-16, 11:17 PM
I feel depressed after only taking it for 3 days. But that's probably because I am actually depressed and it amplifies it somehow. At first it masks it, and then it makes it worse... that's how it feels to me.

italianstallion
04-05-16, 02:47 PM
Is it used to treat depression as well as ADHD? When I first started taking it it definitely gave me anxiety and mood swings, I would get unreasonably angry or upset over little or nothing but this definitely subsided over time.

Today I feel different as well, definitely not depressed at least yet. I felt more motivated and happy. Its as if as of late the effects are just so inconsistent, I never know how I will feel day to day or even hour to hour.

Also another thing I noticed last week was when I was studying for a test and had to read a textbook and memorize terms, it seemed like I was having an incredibly difficult time giving/remembering the definitions and getting my thoughts together. My mind was sort of all over I was reading the definitions and almost instantly forgetting the second I stopped reading them.

QuasarMind
04-11-16, 01:58 PM
Try taking 10mg Lexapro every morning. That isn't really high enough to mess with most men sexual which is a big concern for both sexes. Women normally don't realize it has a similar effect on them because it's not as obvious but I'm not a woman so I don't know how much does what. Another alternative would be to try some 5htp once or twice a day. I don't get depressed very often but it has worked for me in the past for mild depression but the problem with that or just about any herbal supplement is quality control and potency between brands. If you aren't dangerously depressed I don't think it would hurt to try. I use the average of 100+ reviews on Google shopping or Amazon to attempt to sort out quality control.

As far as antidepressants I found Lexapro and Celexa to be the best. Sometimes people complain of a "glassy" feel on Lexapro for the first few days but for me it's not very noticible. I don't think Celexa does this but it has a higher reported side effect profile which is mostly sexual in nature. I found Zoloft to be horrible, not only did it work poorly it really messed up my head and altered my judgement for worse. I don't know much about Prozac other than it will destroy your male sexual abilitY and for women they will feel fine but never orgasm which unlike for a guy doesn't destroy your sex life. Effexor/pristique on paper contradicts ADD medicine but I found them no not really work either.

One idea might be to try taking Wellbutrin, it contradicts on paper but I find it to boost the effectiveness of my 70mg Vyvanse but it might backfire on you for the same reason. I never thought it worked good for anything but mild depression when standalone.

I am telling you this even though you didn't describe it just in case it matches your problem. In 2007 when Vyvanse first came out I found myself having more of a crash around 7pm where I felt anxiety which led to me taking a benzo or drinking. As soon as I switched back to 2x/day Adderall this went away and so did any bad habits. The Adderall seemed a little stronger anyway which I needed. Now I have a doc who insists I take Vyvanse instead but I no longer feel that crash, perhaps because my life is less stressful now. I do still need something stronger though.

If I were you I would try this in this order
5htp. 1 to 2x per day
Lexapro 10mg
Celexa 20mg
Wellbutrin SR 300mg
Adderall 20mg AM 10mg PM

dvdnvwls
04-12-16, 12:01 AM
Have you tried temporarily reducing your dose and seeing what happens? It's certainly worth a try.

sarahsweets
04-12-16, 04:09 AM
I
In addition to helping me focus. When I'm not taking the meds on weekends/holidays I become a plant and am too lethargic to do anything productive, this is how I had been living my entire life pre taking medication. Taking the vyvanse gave me a drive, motivation to get things done and the ability to focus as well as be able to actually enjoy my classes etc. I was actually interested for the first time in my life in what I was learning in school.
Why dont you take meds on the weekend? Your adhd doesnt go away between friday and monday.

italianstallion
04-17-16, 07:44 PM
I usually don't take meds on the weekend or holidays because my doc said it is good to take a break during the times when there isn't any work to do because it will help resist developing tolerance. I take on weekends if there is work that needs to be done and same for holidays.

Since posting originally I definitely have seen improvement. I'm not sure if I was just expecting the meds to do more, after having been on a 7 week break I feel like I might have just not remembered what exactly to expect. Most of the time when I felt like it wasn't helping me focus I notice my mind was always thinking constantly that the meds weren't working, like I had built up this mental block. But once I stopped doing that it became clear that if I want to focus or once I sit down and start, I am able to focus on what needs to get done.

The past week I no longer felt that I was in the depressed state and seemed to be back on track. Another thing is that I actually had a lot of work to do which was good because being bored is definitely not good either and maybe thats why I wasn't being productive because there was no work to really do. The zero energy state definitely subsided and I will see what happens in the weeks to come. I am still relatively new to this so I'm still learning what to expect and understanding the difference of when I am on medication vs when I'm not.

Another thing which I'm not sure may have been a possible explanation:

I was having insomnia and wouldn't be able to fall asleep until maybe 4, sometimes 5 in the morning, and would then wake up at 12 and take the meds first thing and repeat. I'm not sure if not getting enough sleep was impacting it, but I was still probably getting at least 7 hours of sleep a night. I have since been trying to wake up a little earlier, maybe 10/11 and take the meds then and go back to sleep for an hour to avoid insomnia.

sarahsweets
04-17-16, 07:53 PM
I usually don't take meds on the weekend or holidays because my doc said it is good to take a break during the times when there isn't any work to do because it will help resist developing tolerance. I take on weekends if there is work that needs to be done and same for holidays.


Well then your doctor needs to read some accurate info. Developing tolerance is hard to do when taking meds as prescribed and even if you did develop a tolerance, taking a break on a weekend wouldnt do jack to make that any better. The only way to put a stop to or 'reverse' tolerance is to cease taking the medication for a very long time.
Maybe you and I are different but my adhd interferes with everything in my life not just work or hard stuff, but things like emotions and dealing with people rationally, fidgeting or even taking a small list to the store and managing to buy only whats on it, and not forgetting stuff.